Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 53, NWS Tucson, AZ

July 19, 2022Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 19, 2022, 8:58 PM MST for Santa Cruz County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2022, 8:58 PM MST (03:58 UTC)
Expired
Jul 19, 2022, 9:30 PM MST
In force
32 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
3092 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

782 
WUUS55 KTWC 200358
SVRTWC
AZC023-200430-
/O.NEW.KTWC.SV.W.0053.220720T0358Z-220720T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
858 PM MST Tue Jul 19 2022

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Eastern Santa Cruz County in southeastern Arizona...

* Until 930 PM MST.

* At 856 PM MST, a cluster of thunderstorms tracking west across 
  Santa Cruz county were producing wind gusts in excess of 58 mph. 
  These storms were moving west at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Nogales, Patagonia, Sonoita, Elgin, Nogales International Airport,
  Patagonia Lake State Park, Kino Springs, Canelo and Lochiel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3172 11077 3171 11046 3133 11047 3134 11102
TIME...MOT...LOC 0356Z 100DEG 13KT 3149 11055 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
025 
WWUS55 KTWC 200424
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
924 PM MST Tue Jul 19 2022

AZC023-200433-
/O.EXP.KTWC.SV.W.0053.000000T0000Z-220720T0430Z/
Santa Cruz-
924 PM MST Tue Jul 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SANTA CRUZ COUNTY WILL
EXPIRE AT 930 PM MST...
                
The storms which prompted the warning have weakened below severe 
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3172 11077 3171 11046 3133 11047 3134 11102
TIME...MOT...LOC 0423Z 100DEG 13KT 3150 11065 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:31 PM MST, 6 hours 27 minutes earlier.

Area forecast discussion, Jul 19, 2:31 PM MST, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
231 PM MST Tue Jul 19 2022

.SYNOPSIS...Above average heat will continue this week with a
daily chance of afternoon and evening showers and thunderstorms,
mainly south and east of Tucson. An uptick in monsoon activity is
possible beginning early this weekend with temperatures returning
closer to normal.

&&

.DISCUSSION...Radar and satellite imagery shows thunderstorm
activity across northern Graham/Greenlee Counties, as well as just
starting to develop over the mountains of Cochise County. Models
depict a moist environment that is quite unstable along the
International Border extending up into Cochise. HREF surface
based CAPE is highest toward Nogales, where model values indicate
~2000 J/kg with a touch of CIN to break through. Forecast
effective bulk shear values this afternoon reach 30-35 kts, which
should keep storms well ventilated. This means a good chance for
strong/severe thunderstorms in those areas. Anvils will shear off
toward the northwest, which likely makes for a cloudy late
afternoon/early evening in the Tucson metro thus reducing storm
chances. Converging outflows could change that however, and there
should be a healthy amount of elevated CAPE to tap into assuming
enough of a low-level kick.

Tomorrow appears like a similar day that favors areas east and
south of Tucson, although 500mb flow starts to shift a bit more
northeasterly as the high repositions. This could help propagate
of the higher terrain and sustain later into the evening hours. As
we transition toward the weekend, the ridge weakens and shifts to
our east allowing temperatures to trend back down. For Sunday and
beyond, high temps should dip below normal. Deep moisture
overspreads the region and afternoon dew points are forecast to
remain in the lower 60s for many locales. This likely moves us
into a regime more focus on flash flooding/wet microburst hazards.

&&

.AVIATION...Valid through 21/00Z.
Two rounds of isolated to scattered SHRA/TSRA are possible today
with best chances south and east of KTUS. First round will be
between roughly 19/21z-20/02z with the second overnight between
20/05z-20/09z. Storms will be more likely during the first round,
especially at KOLS where a TEMPO has been included for lower cigs
between 6k-8k ft and erratic, gusty winds up to 35-40 kts.
Otherwise, clouds will remain at or above 10k ft with diurnal sfc
winds generally less than 12 kts. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Temperatures will remain several degrees above
average the next few days with daily thunderstorm chances. Strong
and erratic outflow winds from the stronger storms are expected.
Afternoon Min RH will stay above 15% with good to excellent
recoveries.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Howlett
Aviation...Guillet
Fire Weather....Guillet

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 19, 7:27 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
727 PM MST Tue Jul 19 2022

AZZ503-507-508-513-200315-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
727 PM MST Tue Jul 19 2022

...A strong thunderstorm will impact portions of southwestern Cochise
and eastern Santa Cruz Counties through 815 PM MST...

At 727 PM MST, Doppler radar was tracking a strong thunderstorm near
Sierra Vista, moving west at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sierra Vista, Bisbee, Hereford, Whetstone, Huachuca City, Naco,
Elgin, Fort Huachuca, Parker Canyon Lake, Palominas, Charleston,
Canelo, Coronado National Memorial and Ramsey Canyon Preserve.

This includes the following highways...
 Route 80 between mile markers 320 and 342.
 Route 82 between mile markers 49 and 53.
 Route 83 between mile markers 3 and 23.
 Route 90 between mile markers 309 and 336.
 Route 92 between mile markers 322 and 354.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3169 11059 3170 10988 3134 10991 3134 11056
TIME...MOT...LOC 0227Z 098DEG 14KT 3143 11027

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH
Local storm report, Jul 19, 7:35 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
735 PM MST TUE JUL 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     6 NNW PIRTLEVILLE       31.45N 109.60W
07/19/2022                   COCHISE            AZ   EMERGENCY MNGR

            POWER LINES DOWNED NEAR BISBEE DOUGLAS
            AIRPORT. TIME ESTIMATED FROM RADAR.

&&

KD
Local storm report, Jul 19, 8:40 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
840 PM MST TUE JUL 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND GST     6 WSW HUACHUCA CITY     31.60N 110.43W
07/19/2022  M68 MPH          COCHISE            AZ   ASOS

            ASOS STATION KALK PIONEER AIRFIELD.

&&

KD
Special weather statement, Jul 19, 8:47 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
847 PM MST Tue Jul 19 2022

AZZ503-507-513-200430-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
847 PM MST Tue Jul 19 2022

...A cluster of strong thunderstorms will impact portions of
southwestern Cochise and eastern Santa Cruz Counties through 930 PM
MST...

At 846 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms near Parker Canyon Lake, or 14 miles west of Sierra
Vista, moving west at 15 mph.

HAZARD...Winds in excess of 40 mph and heavy downpours.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Whetstone, Huachuca City, Sonoita, Elgin, Fort Huachuca, Parker
Canyon Lake, Canelo and Lochiel.

This includes the following highways...
 Route 82 between mile markers 32 and 37, and between mile markers 47
and 53.
 Route 83 between mile markers 3 and 34.
 Route 90 between mile markers 309 and 317.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3171 11065 3169 11024 3133 11044 3134 11081
TIME...MOT...LOC 0346Z 100DEG 13KT 3148 11047

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Jul 19, 8:48 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
848 PM MST TUE JUL 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     1 N DOUGLAS             31.35N 109.53W
07/19/2022                   COCHISE            AZ   LAW ENFORCEMENT

            TREE DOWN ON MOBILE HOME NEAR HOHOKAM DR AND
            WASHINGTON AVE. NO INJURIES.

&&

KD
Local storm report, Jul 19, 8:57 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
857 PM MST TUE JUL 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     3 SSW PATAGONIA         31.50N 110.77W
07/19/2022  M60 MPH          SANTA CRUZ         AZ   MESONET

            MESONET STATION CW4232 PATAGONIA.

&&

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:15 PM MSTSpecial Weather StatementTWCCochise45 min
Jul 19, 5:20 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Jul 19, 5:34 PM MSTSevere Thunderstorm WarningTWCCochise41 min
Jul 19, 5:50 PM MSTSpecial Weather StatementTWC40 min
Jul 19, 6:30 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Jul 19, 6:38 PM MSTSpecial Weather StatementTWCSanta Cruz37 min
Jul 19, 6:53 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Jul 19, 7:27 PM MSTSpecial Weather StatementTWC48 min
Jul 19, 7:52 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz53 min
Jul 19, 8:04 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Santa Cruz116 min
Jul 19, 8:47 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Jul 20, 12:51 PM MSTSpecial Weather StatementTWCGreenlee39 min
Jul 20, 1:31 PM MSTSpecial Weather StatementTWCGreenlee44 min
Jul 20, 1:54 PM MSTExcessive Heat WarningTWCGraham, Greenlee, Pima, Pinal54 hr
Jul 20, 2:15 PM MSTSpecial Weather StatementTWCGraham, Greenlee45 min
Jul 20, 2:59 PM MSTSpecial Weather StatementTWCGraham46 min
Jul 20, 3:44 PM MSTSpecial Weather StatementTWCGreenlee46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.